Hail, Montgomery
- When
- May 1, 2:20 PM CST
- Where
- Montgomery County, 2.74 mi NE of Tamina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.210, -95.400
Quarter sized hail occurred a couple miles east of the I-45 and SH 242 intersection.
A mid afternoon severe thunderstorm developed and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A mid afternoon severe thunderstorm developed and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 1:50 PM CST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
250 PM CDT Sun May 1 2022
.SHORT TERM [Through Monday Night]...
Isolated showers and thunderstorms from Austin to Liberty County are
slowly drifting north this afternoon. Once these storms get tall
enough to send out a few CG lightning strikes, they collapse quickly
and the anvil gets stripped away. However, instability has been
steadily increasing throughout the day, so these showers and storms
are becoming a little stronger and better organized, but should stay
below severe criteria. This activity will begin to wane after sunset
tonight as the warm front draped across Dallas continues to lift
north. Overnight lows are a little tricky and dependent on cloud
cover. Right now we can expect partly cloudy skies overnight, which
will cool temps into the low to mid 70s. However, should cloud
coverage increase overnight, then temps could be a few degrees
warmer.
A weak upper level trough will be clipping our northern counties
tomorrow, but forecast soundings show enough CIN to make it
difficult for showers and storms to form. Therefore, kept PoPs in
the teens and twenties for tomorrow. Otherwise, it will be
another warm and humid day as onshore flow increases due to a
strengthening low over SE Colorado. However, 850 mb temps climb to
16-17 deg C, so it should be a few degrees warmer as highs
approach near 90. Therefore, overnight lows will also be a few
degrees warmer tomorrow night and in the mid 70s for most areas.
Lenninger
&&
.LONG TERM [Tuesday Through Sunday]...
On Tuesday, an approaching cold front will stall out near the DFW
metroplex but is expected to send a gradually dissipating MCS our
way going into the afternoon/evening. Resultingly, 20%-30% PoPs are
relegated mainly north of Harris County as they'll likely dissipate
before making it to the Houston metro area. After that, the
predominating pattern takes hold once again as we'll have
subtropical ridging attempting to take a stronghold over the area,
but another incoming upper-level trough looks to put a brief halt to
that on Thursday. As a result, temperatures on Tuesday/Wednesday
will be hot but not as hot as what we could see at the end of the
week. High temperatures these two days will range from the upper 80s
to low 90s.
The previously mentioned upper-level trough generates lee
cyclogenesis with the corresponding surface low traversing across
the Central Plains and towards the Upper Midwest. This low will
"attempt" to push a cold front through on late Thursday. I say
attempt because the models have been constantly flip-flopping on
whether or not the front makes it or even the day it pushes through.
Today's 12Z model suite decided to jump off the FROPA train. The
front does increase PW values to 1.7"-1.9", so this will still be
our most favorable period for rainfall. However, if you were
expecting "less hot" temperatures...I'm sorry. There's still
quite a bit of time between now and Thursday, so models will
likely flip-flop a bit more. Just keep in mind that IF a cold front
pushes through, it's still the month of May.
With the trend away from FROPA, you can imagine what the temperature
trend is now. Temperature stonks to the moon! Initially, this may
be aided by drier air though which heats pretty efficiently. It
also cools efficiently too, so northern locations on Thursday and
Friday night get a slight reprieve from the warm and muggy
temperatures as they drop into the low to mid 60s. On Friday,
expect widespread high temperatures in the low 90s, and then
it's time to get ready for...
Hot
Houston
Summer
Ridging builds back in over the weekend and the 588 dm height
line continues to get closer and closer as the ridge is amplified
by an incoming deep upper-level trough over the western CONUS.
The warming trend takes us into the low to mid 90s for Saturday
with more locations reaching the mid 90s on Sunday. We'll have to
start keeping an eye on the heat index next weekend as well as
there are already hints of heat indices approaching the triple
digits. It's still a bit far out, but NAEFS indicates
temperatures in the 90th percentile for Sunday and even extending
into early next week. Each day we get closer to summer...
Batiste
&&
.MARINE...
Onshore flow will continue to prevail throughout the week with
periods of winds and seas increasing to the caution threshold as
various areas of low pressure deepen in the Plains. The next period
of increased winds will be tonight and into at least Monday, but
it's not out of the realm that winds remain at the caution threshold
throughout much of the work week. Prolonged onshore flow creates a
favorable scenario for moderate to strong rip currents and higher
than normal water levels during high tide along Gulf-facing
beaches/shorelines. Water levels during high tide on Monday morning
are forecast to top out around 3 feet above MLLW.
Batiste
&&
.AVIATION [18Z TAF Issuance]...
A few showers and storms are slowly pushing north across the I-10
corridor. As temperatures continue to increase, a few more showers
and storms could initiate this afternoon. Therefore, most sites
have VCTS wording until 00-02Z this evening. VFR ceilings should
prevail this afternoon, but will transition back to MVFR late
tonight. A strengthening front across the DFW area will increase
winds locally overnight, so fog should stay away. Otherwise, MVFR
ceilings will slowly lift tomorrow morning and winds will become
gusty by 18Z.
Lenninger
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 88 73 90 72 / 20 20 10 20 0
Houston (IAH) 73 86 74 89 74 / 10 10 10 10 0
Galveston (GLS) 76 83 76 83 76 / 10 10 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM CDT this evening
through Monday morning for the following zones: Coastal
waters from Freeport to Matagorda Ship Channel TX out 20
NM...Coastal waters from High Island to Freeport TX out 20
NM...Galveston Bay...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
SHORT TERM...Lenninger
LONG TERM...Batiste
AVIATION...Lenninger
MARINE...BatisteSpecial Weather Statement
National Weather Service Houston/Galveston TX
309 PM CDT Sun May 1 2022
TXZ178-199-213-012045-
San Jacinto TX-Inland Harris TX-Montgomery TX-
309 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of central Montgomery,
southwestern San Jacinto and north central Harris Counties through
345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chateau Woods, or near The Woodlands, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conroe, Willis, The Woodlands, Spring, Oak Ridge North, Panorama
Village, Shenandoah, Cut And Shoot, Woodloch, The Woodlands
Pavillion, Chateau Woods, Lake Conroe Dam and Porter Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3009 9531 3010 9551 3047 9559 3046 9517
TIME...MOT...LOC 2009Z 188DEG 20KT 3017 9543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe Houston radar (KHGX), 88 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail occurred a couple miles east of the I-45 and SH 242 intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012157.